Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On existence and uniqueness for a new class of nonlinear partial differential equations using compactness methods and differential difference schemes

Author: Theodore E. Dushane
Journal: Trans. Amer. Math. Soc. 188 (1974), 77-96
MSC: Primary 35Q99; Secondary 35B25
MathSciNet review: 0338585
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove existence and uniqueness results for the following Cauchy problem in the half plane $ t \geq 0:{u_t} + {(f(u))_x} + {u_{xxx}} = {g_1}(u){u_{xx}} + {g_2}(u){({u_x})^2} + p(u),u(x,0) = {u_0}(x)$, where $ u = u(x,t)$ and the subscripts indicate partial derivatives. We require that f, $ {g_1}$, $ {g_2}$, and p be sufficiently smooth and satisfy $ f'(u) \geq 0,\smallint _0^uf(v)\;dv \geq 0$, and other similar sign conditions on $ {g_1}$, $ {g_2}$, and p. Our hypotheses allow for exponential growth of f, $ {g_1}$, $ {g_2}$, and p so long as the sign conditions are satisfied and include the special cases $ f(u) = {u^{2n + 1}},{g_1}(u) = {u^{2m}},{g_2}(u) = - {u^{2r + 1}}$, and $ p(u) = - {u^{2s + 1}}$, for n, m, r, and s nonnegative integers.

To obtain a global solution in time, we perturb the equation by $ - \epsilon ({u_{xxxx}} - {(f(u))_{xx}})$. The perturbed equation is solved locally (in time) and this solution is extended to a global solution by means of a priori estimates on the $ {H^s}$ (of space) norms of the local solution. These estimates require the use of new nonlinear functionals. We then obtain the solution to the original equation as a limit of solutions to the perturbed equation as $ \epsilon $ tends to zero using the standard techniques.

For the related periodic problem, for which we require $ u(x + 2\pi ,t) = u(x,t)$ for all $ t \geq 0$, we also obtain existence and uniqueness results. We prove existence for this problem via similar techniques to the nonperiodic case.

We then consider differential difference schemes for the periodic initial value problem and show that we may obtain the solution as the limit of solutions to an appropriate scheme.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35Q99, 35B25

Retrieve articles in all journals with MSC: 35Q99, 35B25

Additional Information

Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society